Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


restart med
Jun 10, 2006

Hello Dr. Benjamin Young. I am highly encouraged by your answers though I myself am not a person living with HIV. But I have friends living with the virus and some that have already developed the illness. My question is a friend of mine has suspended the medication on combivir and stocrin for over three months now because of shortage of the pills in the country. Now that he has obtained them after over three months, what is the danger of resuming the regimen? Expecting your well-thought answers very soon.

Response from Dr. Young

Thanks for your post.

There is some theoretical risk of developing drug resistance after unplanned (and simultaneous) discontinuation of AZT/3TC (Combivir) and efavirenz (Stocrin, Sustiva). This is because the AZT and 3TC will leave the body much more quickly than the efavirenz, leaving HIV potentially exposed to efavirenz monotherapy.

This possibility should deter one from resuming the same medications, now that they are available again, but the response to treatment should be monitored closely, if possible. Any lack of response should trigger an evaluation for possible resistance.

I hope this helps, BY



Previous
CD4%
Next
Meds at 4.5 Months

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement